A note on bar instabilities in very wide rivers

Research output: Contribution to journalArticleResearchpeer-review

Abstract

The instability of sediment-carrying rivers to bar instabilities is investigated in very wide rivers. Previous investigations of such problems in rivers of finite width are in fact inconsistent. We show how the equations used previously can be sensibly rescaled to take account of the approximations used to derive them. The eigenrelation which describes disturbances in wide rivers is therefore independent of the width parameter and we show how the solution of the initial value problem leads to a propagating wave system with the length of the bars typically about three times the spanwise length.

Original languageEnglish
Pages (from-to)147-156
Number of pages10
JournalInternational Journal of Computing Science and Mathematics
Volume1
Issue number1
DOIs
Publication statusPublished - 1 Jan 2007
Externally publishedYes

Keywords

  • bar instabilies
  • geomorphology of rivers
  • hydrodnamic instability of sediment carrying flows

Cite this